Tornadoes · United States · Kansas · 2007
EF0 tornado, Mullinville to Wellsford, Kansas, May 4, 2007
From Mullinville to Wellsford, this EF0 tornado ran 0.5 miles across Kiowa County on May 4, 2007, touching down at 9:55 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 4, 2007
- Touchdown
- 9:55 PM CDT (02:55 UTC)
- Lifted
- 9:56 PM CDT (02:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.7 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kiowa County
- Touchdown point
- 37.565, -99.249
- Lift-off point
- 37.571, -99.252
- Record number
- 0705042055-01
What the Weather Service recorded
A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide! Two of the tornadoes existed for over 1 hour as they churned up the ground, leveling homes and causing fatalities along their path. Miraculously, on 13 people perished, 11 in Greensburg - a miracle because over 90 percent of the town of Greensburg was literately wiped off the face of the earth. ||Another round of tornadoes occurred the following day across generally the same area. Nearly 250 pivot irrigation sprinklers were damaged or destroyed during the 2 day outbreak. Due to the number of sprinklers involved and the lack of replacements, some farmers would be out of service for over 1 year.
This was a brief satellite tornado that made contact for perhaps 30 seconds.
This satellite tornado moved northwest towards the larger tornado but did not strike anything. It was observed with a second smaller satellite tornado.
Yet another satellite tornado associated with the large Greensburg tornado. This satellite tornado did not strike anything to damage.
This was another satellite tornado (to the big Greensburg tornado) that appeared to be anticyclonic. It did not strike anything.
This was a satellite tornado that developed to the east of the Greensburg tornado. This tornado absorbed an even smaller satellite tornado. This event was captured by storm chasers with video. Storm spotters that had taken one of the city fire trucks east of the approaching storm were returning to town when this tornado moved across the highway throwing debris around. Trees, power lines and wire spools were damaged and moved.
One other small satellite tornado developed on the east side of the Greensburg monster tornado and combined with a larger satellite tornado as they moved north across highway 54. Video was provided to document these two satellite tornadoes.
This tornado moved into Edwards, Pratt and Stafford counties as it traveled around 18 miles. Unfortunately, it took the life of a man in Pratt county. Damage was done to trees and pivot irrigation sprinklers in Kiowa county.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 4, 3:27 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, May 4, 3:27 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT FRI MAY 4 2007 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE THE AREAL COVERAGE AND TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND THUNDERSTORM CHANCES AGAIN SATURDAY AND SUNDAY. THE UA ANALYSIS THIS MORNING SHOWED A TROUGH DIGGING INTO THE WESTERN STATES WHICH WAS NO SURPRISE GIVEN THE 160 KNOT SPEED MAX OVER KSFO AND EVEN STRONGER WINDS OFF THE COAST OF BRITISH COLUMBIA. A SHORTWAVE TROUGH WAS LIFTING NORTHWARD ACROSS THE NORTHERN PLAINS WHILE ANOTHER WEAKER WAVE WAS MOVING THROUGH WESTERN KANSAS. THIS SECOND WAVE HAD KICKED OFF SOME ELEVATED THUNDERSTORMS OVER NEBRASKA. AFTERNOON SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY EXTENDING NORTH ACROSS WEST CENTRAL INTO NORTHWEST KANSAS, AND ALSO TO THE WEST ALONG THE COLO/NEW MEX BORDER. A LOOSELY DEFINED DRYLINE EXTENDED FROM SOUTHWEST KANSAS INTO THE EAST TEXAS PANHANDLE. UPPER LEVEL FLOW OVER THE CENTRAL HIGH PLAINS IS INCREASING AS THE 300 MB JET BEGINS TO NOSE INTO THE HIGH PLAINS. DEWPOINTS AT KDDC HAVE STARTED TO DROP WITH WINDS COMING AROUND TO SSW. NOT MUCH CONVECTION BUBBLING AROUND THE AREA THIS AFTERNOON YET PER VIS SAT LOOPS BUT THINK THAT THE BEST LOCATION FOR THUNDERSTORMS IN OUR CWA WILL BE AROUND OR JUST EAST OF HIGHWAY 283, ALONG THE DRYLINE. DO NOT THINK COVERAGE OF STORMS WILL BE ALL THAT GREAT SO WILL KEEP POPS IN THE VERY LOW CHANCE TO SLIGHT CHANCE CATEGORY THIS EVENING. ALONG THE FRONT OVER WESTERN SECTIONS OF THE CWA, THE AIRMASS HAS STAYED FAIRLY STABLE. THINK THAT ANY STORMS THAT MAY IMPACT THE WESTERN PORTIONS OF THE CWA WILL BE DEVELOPING OFF THE FRONT RANGE AND MOVING TOWARD WESTERN KANSAS THIS EVENING. MOST OF THESE STORMS MAY STAY TO THE WEST AND NORTHWEST OF THE AREA AS THAT IS WHERE THE BEST LIFT ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER LEVEL JET WILL BE. THE DRYLINE WILL LIKELY BE RETREATING WESTWARD THIS EVENING. THERE IS A SLIM CHANCE THAT A STORM COULD DEVELOP ALONG IT AS IT RETREATS, AT LEAST FOR A FEW HOURS THIS EVENING. ON SATURDAY, SHORT TERM MODELS INDICATE THAT THE DRYLINE WILL BE IN THE VICINITY OF WAKEENEY TO JETMORE AND MINNEOLA BY AFTERNOON. MODELS INDICATE EVEN STRONGER MID AND UPPER LEVEL WINDS ROTATING OUT OF THE BASE OF THE TROUGH. THE DRYLINE IS FORECAST TO BE LOCATED FROM ROUGHLY JUST WEST OF WAKEENEY TO JETMORE AND DODGE CITY BY AFTERNOON. THE CURRENT FORECAST POPS FOR THAT TIME PERIOD HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HIGHEST POPS OVER THE EASTERN CWA SATURDAY AFTERNOON AND EVENING SO ONLY MADE SOME MINOR ADJUSTMENTS THERE. ON SUNDAY, THE MODELS SHOW A FRONTAL BOUNDARY PUSHING OUT ACROSS PARTS OF SOUTHWEST KANSAS IN RESPONSE TO A MID LEVEL SHORTWAVE THAT LIFTS OUT ACROSS THE HIGH PLAINS. HIGHEST POPS ON SUNDAY WILL AGAIN BE OVER THE EASTERN TWO THIRDS OF THE CWA ALONG AND EAST OF THE FRONT. DAYS 3-7... UPPER LOW WILL STILL BE SPINNING OFF TO OUR WEST AT THE START OF THE PERIOD. THE GFS BRINGS THE FRONT THROUGH MOST OF THE CWA BEFORE MIDNIGHT SUNDAY NIGHT, WHILE THE ECMWF IS A BIT SLOWER. AT ANY RATE, IT LOOKS LIKE THERE WILL BE GOOD THUNDERSTORM DEVELOPMENT NEAR AND ALONG THAT BOUNDARY, SO WENT WITH HIGH CHANCE TO LIKELY POPS ACROSS OUR FAR EASTERN CWA. SFC HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT AND WE SHOULD SEE SOME SUBSIDENCE. HOWEVER, WITH THE UPPER LOW STILL OFF TO THE WEST WILL CONTINUE WITH THE 20 POPS THROUGH MONDAY NIGHT AND TUESDAY. THE 06Z GFS AND ECMWF WERE ALSO A BIT SLOWER ON FINALLY EJECTING THE TROUGH THROUGH THE PLAINS, HOLDING OFF UNTIL WEDNESDAY. GIVEN THAT SATELLITE WINDS SHOWED A GOOD 120 TO 140KT JET ON THE BACKSIDE OF THE TROUGH, MORE DIGGING AND A SLIGHTLY SLOWER SOLUTION SEEM REASONABLE. ENSEMBLES ARE ALSO A BIT SLOWER AND BRING THE SYSTEM OUT WEDNESDAY. EXTENDED SOME LOW POPS THROUGH TUESDAY NIGHT AND WEDNESDAY, WITH THE HIGHER VALUES IN THE EAST. CONDITIONS SHOULD START TO QUIET DOWN AS THE TROUGH FINALLY MOVES EAST AND SHORTWAVE RIDGING BUILDS IN BY LATE WEEK. THE 06Z GFS WAS TRYING TO BRING ANOTHER WEAK SHORTWAVE THROUGH THE DESERT SOUTHWEST AND TOWARDS THE PLAINS BY FRIDAY. HOWEVER, THE 12Z RUN, ENSEMBLES AND THE ECMWF WERE NOT AS STRONG WITH THIS SYSTEM, SO WILL LEAVE FRIDAY DRY FOR NOW. THE WARM AND DRY WEATHER SHOULD CONTINUE INTO THE FIRST PART OF THE WEEKEND BEFORE ENSEMBLE MEANS ALL HAVE ANOTHER TROUGH DIGGING INTO THE WEST AND RETURNING THE PLAINS TO SOUTHWESTERLY FLOW. && .AVIATION... MVFR CONDITIONS WILL PERSIST IN AT THE KHYS TERMINAL FOR ANOTHER HOUR OR SO BEFORE THE STRATUS SCATTERS OUT. THUNDERSTORM DEVELOPMENT WILL START THIS EVENING ALONG A DRYLINE THAT IS EXPECTED TO SET UP NEAR KDDC, AS WELL AS NEAR A FRONT EXTENDING ACROSS THE NORTHWESTERN CWA. ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED, SO WILL KEEP VATS IN THE TAFS AND UPDATE AS NEEDED. STRATUS SHOULD BEGIN TO REDEVELOP ACROSS MOST OF THE FORECAST AREA BY EARLY MORNING, WITH CONDITIONS RETURNING TO MVFR AT THE TAF SITES. SOME IFR IS NOT OUT OF THE QUESTION, PARTICULARLY AT KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 61 72 / 20 40 60 60 GCK 64 82 57 68 / 10 30 50 50 EHA 56 79 50 65 / 0 10 40 40 LBL 64 84 58 69 / 0 30 50 50 HYS 66 81 63 73 / 30 40 60 60 P28 68 83 65 77 / 30 30 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/26
Hazardous weather outlook, May 4, 4:01 PM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 401 PM CDT FRI MAY 4 2007 KSZ065-066-079>081-089-090-052115- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM AND INTO THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 5 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043>045-063-064-076>078-086>088-052115- SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE- CLARK- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A VERY SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-052115- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 401 PM CDT FRI MAY 4 2007 /301 PM MDT FRI MAY 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-046-052115- TREGO-ELLIS-RUSH- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP AFTER 7 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, May 4, 9:12 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
912 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TORNADO 9 NW COLDWATER 37.35N 99.45W
05/04/2007 COMANCHE KS LAW ENFORCEMENT
TORNADO AND DEBRE CLOUD ON GROUND
&&
MBLocal storm report, May 4, 9:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
926 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL RUSH CENTER 38.46N 99.31W
05/04/2007 E1.00 INCH RUSH KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZED HAIL
&&
MBLocal storm report, May 4, 9:46 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TORNADO 10 SSE MULLINVILLE 37.45N 99.40W
05/04/2007 KIOWA KS LAW ENFORCEMENT
0945 PM HAIL JETMORE 38.08N 99.89W
05/04/2007 E1.75 INCH HODGEMAN KS LAW ENFORCEMENT
&&
BURGERTLocal storm report, May 4, 9:49 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 5 NNW LARNED 38.25N 99.14W
05/04/2007 E2.00 INCH PAWNEE KS TRAINED SPOTTER
0938 PM TORNADO 5 SSW GREENSBURG 37.54N 99.33W
05/04/2007 KIOWA KS NWS EMPLOYEE
WEDGE TORNADO WITH A SATELLITE TORNADO AND ROPE TORNADO.
TORNADO BECOMING RAIN WRAPPED.
&&
GERARDLocal storm report, May 4, 9:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 5 SE KINSLEY 37.87N 99.35W
05/04/2007 E1.75 INCH EDWARDS KS LAW ENFORCEMENT
&&
MBLocal storm report, May 4, 9:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL JETMORE 38.08N 99.89W
05/04/2007 E1.00 INCH HODGEMAN KS STORM CHASER
&&
BURGERTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
2.9 hours before the tornado, 61 km from the path. May 5, 2007.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 377 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 9.0 K/km
Dodge City, (KDDC), 12:00Z
9.1 hours after it, 61 km from the path. May 5, 2007.
- Mixed-layer CAPE
- 3496 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 3727 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 6.3
- Supercell composite
- 22.7
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Pratt (PTT), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 67 km away, was scanning. The volume nearest the touchdown began at 02:54 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 4, 2007
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 5:04 PM CDT | EF0 | Macoupin, IL | 0.0 | 40 | |||
| May 4 | 5:50 PM CDT | EF0 | Madison, IL | 0.0 | 40 | |||
| May 4 | 6:05 PM CDT | EF0 | Macoupin, IL | 0.0 | 40 | |||
| May 4 | 6:21 PM CDT | EF1 | Ellis, OK | 4.0 | 50 | $110,000 | ||
| May 4 | 6:45 PM CDT | EF0 | Ellis, OK | 0.2 | 30 | $3,000 | ||
| May 4 | 7:55 PM CDT | EF1 | Hanson, SD | 1.0 | 100 | |||
| May 4 | 7:00 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | |||
| May 4 | 8:20 PM CDT | EF0 | Smith, KS | 0.1 | 40 | $45,000 | ||
| May 4 | 8:21 PM CDT | EF0 | Hanson, SD | 0.2 | 50 | |||
| May 4 | 8:32 PM CDT | EF0 | Clark, KS | 6.0 | 75 | |||
| May 4 | 8:34 PM CDT | EF0 | Clark, KS | 4.2 | 50 | |||
| May 4 | 8:48 PM CDT | EF0 | Comanche, KS | 2.9 | 50 | |||
| May 4 | 8:50 PM CDT | EF1 | Clark, KS | 2.3 | 75 | |||
| May 4 | 9:00 PM CDT | EF1 | Comanche, KS | 3.0 | 100 | |||
| May 4 | 9:03 PM CDT | EF5 | Greensburg tornado, KS | 25.8 | 3,000 | 11 | 63 | $250 million |
| May 4 | 9:08 PM CDT | EF1 | Kiowa, KS | 1.3 | 50 | |||
| May 4 | 9:18 PM CDT | EF0 | Kiowa, KS | 0.1 | 25 | |||
| May 4 | 9:18 PM CDT | EF0 | Kiowa, KS | 0.5 | 30 | |||
| May 4 | 9:24 PM CDT | EF0 | Kiowa, KS | 1.5 | 75 | |||
| May 4 | 9:25 PM CDT | EF0 | Kiowa, KS | 0.7 | 30 | |||
| May 4 | 9:55 PM CDT | EF1 | Kiowa, KS | 4.6 | 100 | |||
| May 4 | 10:03 PM CDT | EF3 | Kiowa, KS | 23.5 | 3,872 | 1 | $1.5 million | |
| May 4 | 10:39 PM CDT | EF3 | Kiowa, KS | 18.2 | 2,110 | 1 | 2 | |
| May 4 | 11:20 PM CDT | EF1 | Phillips, KS | 0.5 | 75 | $75,000 | ||
| May 4 | 11:34 PM CDT | EF3 | Stafford, KS | 17.4 | 1,515 | 1 | ||
| May 4 | 12:28 AM CDT | EF1 | Stafford, KS | 5.7 | 150 | |||
| May 4 | 12:48 AM CDT | EF0 | Barton, KS | 0.5 | 40 | |||
| May 4 | 12:55 AM CDT | EF0 | Barton, KS | 0.1 | 50 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.